Pramipexole and connection of RLS to ... - Restless Legs Syn...

Restless Legs Syndrome

14,783 members9,400 posts

Pramipexole and connection of RLS to Parkinsons

Suebeloo
Suebeloo

I have taken ropinirole for a few years but now find that they don't work as well as they did and I frequently need to take more than the maximum dose daily.

My GP has now prescribed pramipexole, after consulting with a neurologist. I am worried about the side effects, and also that I will only take 1 tablet a day. Will this be enough to stop the RLS?

My final concern is more general. My Mum suffered with RLS for years and now has Parkinsons Disease. I am worried about the connection as the medication is the same.

Any opinions and advice gratefully received.

14 Replies
oldestnewest

Firstly- there is no connection between Parkinsons and rls- as far as anyone knows at present. Yes- the medication can be the same , but at vastly different doses.

Secondly- Fire both your doctor and his neurologist. They will have you like a gibbering monkey within a few months.

Kaarina will post a link to "Augmentation " or you can search for it on this site or

rls-uk.org

You need to be getting on to Gabapentin or Pregabalin. But also need to taper off your current medication slowly ( 10%per week ).

Print out the information you find on Augmentation and give it to your doctor ( if you are still talking at that stage)😈

Good luck.

Suebeloo
Suebeloo in reply to Madlegs1

Thanks for your reply. I'm really concerned about starting to take them. When you say I'll be like a gibbering monkey...how do you mean? Will it affect my work, driving etc?

nightdancer
nightdancer in reply to Suebeloo

Madlegs is always kidding. he means nothing by that. he just is saying in his very eccentric way that he does not like how your meds are being handled, and neither do I. As I explained in my other reply........

Listen to Madlegs- he's absolutely right. Every day we see people joining this site because they are suffering Augmentation and their GPs & neurologists are totally ignorant of the condition and just make it worse by prescribing another Dopamine Agonist.

If not for this site and the help of all the knowledgeable people ( who know far more than most GPs & neurologists) I too would be a gibbering idiot!

Get off the dopamine agonists and don't let your doctors persuade you otherwise.

So how do I relieve the awful pain? I'm really confused as to what to do for the best.

Joolsg
Joolsg in reply to Suebeloo

Did the Ropinirole stop working OR did the RLS become more intense, start earlier in the day and/or move to other body parts like arms, hands, back? If the latter, that is Augmentation and you should avoid other dopamine agonists like pramipexole. The same thing will happen, only more quickly.

As Madlegs suggests, Gabapentin or pregabalin are good alternatives but take around 2/3weeks to take full effect.

Withdrawal from dopamine agonists is hellish- non stop RLS with little sleep for weeks. They are heaven while they work, hell once they stop working.

Speak to your doctor about alternatives

Kaarina
KaarinaAdministrator

You may find this link helpful: sleepreviewmag.com/2015/02/...

This link too written by a forum member a year or so ago: healthunlocked.com/rlsuk/po...

Suebeloo
Suebeloo in reply to Kaarina

Thank you so much. That's very helpful. The article mentions RLS specialists being thin on the ground. Do you know if thete are any in Cumbria/Lancashire?

Kaarina
KaarinaAdministrator in reply to Suebeloo

Not sure if Newcastle is a viable place for you to travel from where you live. Dr. Kirstie Anderson (Consultant Neurologist) has recently spoken, two years running at the RLS-UK AGM held in London and a few forum members who have been to see her, found their appointments very positive. newcastle-hospitals.org.uk/...

Hi sue,i was on ropinirole and they stopped working for me,so my doctor switched me to pramipexole she started me on 0.088 and they didn't work as well so now i am on 0.18 mil +one 600 gabapentin at 4pm the 600 again at 10pm+2pramipexole now i sleep like a baby,side effects in the am i am a big groggy but a coffee or 3 and a shower i am fine hope this helps

As Madlegs said, there is NO connection just because some of the same meds are used. Some meds are used fore many things, like Gabapentin is used for RLS and nerve pain, and so on. That is nothing to worry about. BUT, Ropinerole is the SAME class of med as Pramipexole. Pramipexole is MUCH stronger than Ropinerole, hence the smaller dose. What amount of Ropinerole were you taking, as in what do you call the "highest daily dose"?

I have been taking 8 - 10 tablets of 0.5mg ropinirole daily. Sorry for the delayed reply. My Mum passed away.

Oh Sue, very sorry to hear about your Mother. What a lot you have to cope with at the moment.

From your own point of view, as the others have said, there is no connection between RLS and Parkinson’s.

Unfortunately that is a very high dose of ropinerole you have been on and I would say it is almost certain that you have augmented which is why the ropinerole no longer works.

I take pramipexole and have done for years I was told to increase it slowly until the symptoms are manageable up to 6 a day 3 hours before retiring by the time I got up to 6 the symptoms were under control with the help of opiates and gabipenton I gradually got down to one daily and I was fine until about 5 years ago when it came back with a vengeance. I tryed to get it under control with no effect and what made it worse was the GPs were told to take their patients off the opiates I was taking. I weaned myself off and the rls wa unbearable and after very little sleep I actually blacked out and fell backwards into a sideboard so I decided to visit the surgery my doctor as very understanding by this time I was desperate she at my request prescribed odein sulphate just 15mgs one at teatime and one at bedtime and it worked I managed to reduce the pramipexole to 2 a day. I have an odd day when I do have problems but touch wood I am managing.

You may also like...